MAUDE Adverse Event Report: SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/6 HOLES/LEFT; PLATE, FIXATION, BONE

SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/6 HOLES/LEFT; PLATE, FIXATION, BONE
Catalog Number 02.118.205
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device product code: hwc.A device history record (dhr) review was performed for part #02.118.205, lot #h129663: original part manufacturing location: (b)(4) manufacturing facility, original part manufacturing date: 24-june-2016, part exp.Date: n/a: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of va-lcp anterolateral distal tibia plates was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications at time of acceptance.No nonconforming reports were noted.The raw material met all dimensional and visual criteria at the time of release with no issues documented.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported a left tibial revision surgery was performed on (b)(6) 2017 as the plate broke postoperatively in half at the fracture site due to a nonunion.No fragments were generated.No screws were impacted.The patient was revised with a medial distal tibial plate.There was no surgical delay and the procedure was completed successfully with no patient harm.Concomitant devices reported: screw (part # unknown, lot # unknown, quantity 1).This report is for one (1) 2.7/3.5mm va-lcp anterolateral distal tibia plate.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (2.7/3.5mm va-lcp anterolateraldistal tibia pl/6 holes/left, part number 02.118.205, lot number h129663).The subject device was returned with the complaint condition stating: the 02.118.205, lot number h129663, 2.7/3.5mm va-lcp anterolateraldistal tibia pl/6 holes/left was returned in two pieces.The breakage point is at the distal most combi-hole, located approximately 33 mm from the distal end of the implant.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.A visual inspection, device history record (dhr) review, drawing review, and dcrm review were performed as part of this investigation.The part #02.118.205 va lcp tibia plate is an implant intended for fixation of osteotomies, fractures, nonunions, malunions, and replantations of bones and bone fragments of the diaphyseal and metaphyseal regions of the distal tibia.The device was returned and it was reported that the plate was broken in half.This condition is confirmed; the device was received broken in two pieces, the breakage point is at the distal most combi-hole, located approximately 33 mm from the distal end of the implant.The balance of the returned device is in fairly worn condition, there are various scratches throughout the implant, and multiple holes on the implant are chipped, possibly due to rough handling during extraction.This part was manufactured 6/2016.The thickness of the plate at the line of breakage for both pieces were measured to be approximately 2.8 mm, which is within specification of 2.5mm-2.9mm per drawing.All measurements were taken with caliper.Although a definitive root cause could not be determined, this complaint condition is likely caused by a non-union at the hardware fracture site.When there is insufficient reduction or healing is delayed there are increased loads the implant must withstand, that would normally be supported by the bone, which could eventually cause it to break due to metal fatigue drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.A review of the device history record revealed no complaint related anomalies.The device history record shows this lot of va-lcp anterolateral distal tibia plates was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications at time of acceptance.No nonconforming reports were noted.The raw material met all dimensional and visual criteria at the time of release with no issues documented.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PL/6 HOLES/LEFT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6604950
Report Number3003506883-2017-10098
Device Sequence Number789237
Product Code HRS
UDI-Device Identifier10886982038364
UDI-Public(01)10886982038364(10)H129663
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K121601
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.118.205
Device Lot NumberH129663
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/01/2017
Supplement Report FDA Received Date06/22/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR